High Blood Pressure May Up Psoriasis Risk for Women
Long-term use of certain medications also linked to higher risk, study found
By Kathleen Doheny
WEDNESDAY, July 2, 2014 (HealthDay News) -- Women with high blood pressure may have an increased risk of developing the skin disease psoriasis, new research suggests.
Taking blood pressure medications called beta-blockers also raises the risk for psoriasis, according to the study that followed nearly 78,000 women for more than a decade.
Psoriasis, which affects about 3 percent of the U.S. population, is a chronic immune system disorder that causes red, raised patches on the skin. Previous research has linked psoriasis with diabetes, heart disease and depression.
"We basically found those who have high blood pressure of a certain duration -- more than six years in this study -- have an increased risk of developing psoriasis," said study researcher Dr. Abrar Qureshi, professor of dermatology at the Warren Alpert Medical School at Brown University in Providence, R.I.
After six years, their risk for psoriasis was 27 percent greater than that of women with normal blood pressure, the study found.
And women who used beta-blockers for six years or more had almost a 40 percent increased risk of psoriasis compared to women who never used these drugs, he said.
Beta blockers -- including Tenormin (atenolol) and Inderal (propranolol) -- reduce blood pressure by blocking certain receptors.
The new study is published online July 2 in JAMA Dermatology.
Previous research also has shown an association between psoriasis and high blood pressure, and found that some blood pressure medicines appear to make psoriasis worse. But few large, long-term studies have been done, said Qureshi.
His team analyzed data on women enrolled in the U.S. Nurses' Health Study from 1996 to 2008. They found 843 cases of psoriasis diagnosed during that time.
The researchers looked at many types of blood pressure medications, but only found the link with psoriasis for the beta-blockers.
The association between high blood pressure, medication and psoriasis did not prove cause-and-effect. And Qureshi can't explain the link with certainty, but said the beta-blockers may have a secondary effect on the immune system that gives rise to psoriasis.